Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Inguinal Hernia causing ED
    avatar
    An_239883 posted:
    This past year I noticed my erection wasn't as hard as it was and I started having problems with keeping the erection and also had a pain in my scrotum. I finally went to the doctors office for the pain in the scrotum and the nurse practitioner had a CBC, CMP, and testosterone levels drawn and they all came back normal. For the pain in the scrotum the nurse had me schedule an appointment with the doctor for a physical. The doctor done a full physical exam and found out that I had an inguinal hernia. Now I have to wait several weeks before I can get a ultrasound. I'm in very good shape, I work out 5-7 times a week, in my mid 20's, non smoker, and rarely get sick. Could the inguinal hernia cause the ED problems? If so after surgery will the ED problems go away?
    Reply
     
    avatar
    counterso responded:
    Yes, anything that causes pain can contribute to E.D., but what your definition of E.D. is and what E.D. actually is may be different.

    E.D. is the inability to achieve or maintain an erection sufficient for penetration. That doesn't sound like your problem. And while you may have noticed changes in your erection, this is technically not E.D.

    #1 You need to stop working out until your hernia is resolved.
    #2 You should be seeing a urologist for pain in your scrotum or hernia, not a GP.

    As for how the two are inter-related, that's something only your urologist can determine, as it is likely an opinion formed after examination, not from a description of symptoms. There should not be a wait for an ultrasound.

    Surgery, even minor surgery as for a small hernia, can CAUSE erectile issues, as it is a trauma to a very sensitive area. You should discuss your concerns with your urologist and set expectations. I'm not saying to avoid surgery, as that could be dangerous, but what I'm saying is not to expect an immediate improvement in the situation. It will take a few weeks to heal, and depending on how squeamish you are, the anxiety about the surgery could be disruptive to your erectile function in spite of the repair to what has been causing pain.

    For future reference, any pain in the scrotum is considered an emergency situation requiring immediate attention.

    You will likely need to suspend your workout routine for several weeks after your surgery as well.

    While everything is likely to resolve in a satisfactory way for you, and you'll feel your old self, I will remind you that your body (and erections) will change over time, and you should not expect to be as much a man of steel in that department forever. If you did not have the hernia or pain, a doctor might assume that you're just not a teenager anymore.

    Next time, don't wait when you feel pain.


    Spotlight: Member Stories

    i am a 25 year old male and i have alot of medical problems.To start with i have rhumatoid arthritis, bulging discs and degenerative disc disease in m...More

    Helpful Tips

    penis vibration mostly cured
    Just want to thank everyone for their posts. I thought I was dying. Maybe I had brain, spinal, or penile cancer. Reading your posts I ... More
    Was this Helpful?
    0 of 1 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.